Wisconsin, 2013Winter Storm in Wisconsin, February 21 to 22, 2013
February 21 to 22, 2013 · NWS ARX · 1 event in 1 county or zone
Between 5 and 8 inches of snow fell across a small section of western Wisconsin on February 21st into the 22nd. The snow was produced by an area of low pressure and warm front that moved northeast across the Upper Midwest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between 5 and 8 inches of snow fell across a small section of western Wisconsin on February 21st into the 22nd. The snow was produced by an area of low pressure and warm front that moved northeast across the Upper Midwest. The heaviest snow fell during the overnight hours of the 21st when snowfall rates of an inch per hour were common. The highest reported snowfall amount was 8.3 inches at Mississippi River Lock and Dam 4 near Alma (Buffalo County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 21, 11:23 PM CST, 7 minutes earlier.
Area forecast discussion, Feb 21, 11:23 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 PM CST THU FEB 21 2013
.SHORT TERM...
909 PM CST THU FEB 21 2013
SNOW WAS BREAKING OUT ACROSS NORTHEAST IOWA...WITH A DUSTING BEING
REPORTED IN THE EDGEWOOD AREA OF FAYETTE COUNTY. 22.00Z HRRR
CONTINUES TO PUSH THIS BAND OF SNOW NORTHEAST ACROSS THE FORECAST
AREA THROUGH THE REMAINDER OF THE EVENING...WITH AREAS NORTH
OF INTERSTATE 94 MOST LIKELY TO SEE THE SNOW BREAK OUT BETWEEN
06Z-09Z. 22.00Z NAM ALSO IN LINE WITH THIS TREND AS WELL. WILL BE
MAKING JUST SOME MINOR TWEAKS TO THE GRIDS BASED ON CURRENT TRENDS.
SOME CONCERN AS TO SNOW AMOUNTS ACROSS NORTHEAST IOWA THROUGH 06Z.
REPORTS BACK IN DMX AREA SHOWS GENERALLY 1 TO 3 INCHES HAVE
FALLEN. 22.00Z HRRR SHOWS THE LIGHTER SNOW AREAS TO FILL IN LATER
THIS EVENING AS IT LIFTS NORTHEAST. IF THIS OCCURS THEN WILL
REALIZE THE 2 TO 3 INCHES WE HAVE ACROSS FLOYD COUNTY. OTHERWISE
SNOW AMOUNTS THROUGH 06Z MAY BE A BIT HIGH. NONE THE LESS STILL
EXPECTING LOW END WARNING CRITERIA TO BE MET IN MUCH OF NORTHEAST
IOWA...WITH THE 4 TO 6 INCHES LIKELY ELSEWHERE.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
306 PM CST THU FEB 21 2013
21.12 MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES REGARDING THE
EVOLUTION OF THE TROUGH SUNDAY NIGHT THROUGH TUESDAY. THE GFS WRAPS
THE TROUGH INTO AN UPPER LOW OVER THE UPPER MIDWEST. THE ECMWF TAKES
THE TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS AND DEEPENS INTO AN
UPPER LOW. THE GFS TAKES THE LOW EAST OVER SOUTHERN WISCONSIN ON
MONDAY WHILE THE ECMWF TAKES IT THROUGH THE OHIO RIVER VALLEY. THIS
SYSTEM HAS THE POTENTIAL TO BRING ACCUMULATING SNOW THE AREA BUT
THERE IS CONSIDERABLE UNCERTAINTY WITH THE STORM TRACK. HAVE LEANED
TOWARD A MODEL CONSENSUS BLEND SUNDAY NIGHT THROUGH TUESDAY. THE LOW
LOOKS TO MERGE WITH A SOUTHERN STREAM SYSTEM TUESDAY INTO WEDNESDAY
STALLING OVER THE EASTERN GREAT LAKES REGION. CYCLONIC FLOW IS
EXPECTED TO SET UP OVER THE FORECAST AREA ON THE WESTERN SIDE OF THE
LOW. EMBEDDED SHORTWAVES WILL BRING CHANCES FOR LIGHT SNOW TO THE
AREA WEDNESDAY INTO THURSDAY.
&&
.AVIATION...THROUGH 06Z SATURDAY
1123 PM CST THU FEB 21 2013
SNOW IS SPREADING INTO THE TAF SITES AND EXPECT CEILINGS AND
VISIBILITIES TO DROP RAPIDLY OVER THE NEXT HOUR INTO THE
IFR AND PERHAPS LIFR CATEGORY. EXPECT THESE CONDITIONS TO THEN
PERSIST THROUGH AT LEAST 14Z BEFORE A VERY GRADUAL INCREASE IN
VISIBILITIES ARE EXPECTED AS THE SNOW RATES BEGIN TO
DIMINISH...WITH VISIBILITIES STILL IN THE 1-2SM RANGE THROUGH 06Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
306 PM CST THU FEB 21 2013
WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
FRIDAY FOR WIZ041-053>055-061.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
FOR WIZ017-029-032>034-042>044.
MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
FRIDAY FOR MNZ079-086>088-094>096.
IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
FOR IAZ008>010-018-019-029-030.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
FRIDAY FOR IAZ011.
&&
SHORT TERM...RABERDING
LONG TERM...WETENKAMP
AVIATION...RABERDINGHazardous weather outlook, Feb 21, 5:45 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CST THU FEB 21 2013
IAZ008>010-018-019-029-030-221200-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
545 AM CST THU FEB 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT TONIGHT. SNOW WILL MOVE IN THIS
EVENING AND CONTINUE THROUGH THE NIGHT. ACCUMULATIONS BY FRIDAY
MORNING WILL RANGE FROM 6 TO 7 INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WARNING CONTINUES THROUGH FRIDAY. LIGHT SNOW WILL
CONTINUE THROUGH MUCH OF FRIDAY BEFORE TAPERING OFF LATE IN THE
AFTERNOON OR EVENING. STORM TOTAL ACCUMULATIONS OF 7 TO 8 INCHES
ARE EXPECTED.
MORE ACCUMULATING SNOW LOOKS POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-061-
221200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
545 AM CST THU FEB 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AS SNOW SPREADS ACROSS
THE AREA. ACCUMULATIONS BY FRIDAY MORNING WILL RANGE FROM 1 TO 2
INCHES NORTHEAST OF INTERSTATE 94 WITH 3 TO 5 INCHES SOUTHWEST OF
INTERSTATE 94.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER WEATHER ADVISORY CONTINUES THROUGH FRIDAY. THE SNOW WILL
CONTINUE THROUGH FRIDAY BEFORE TAPERING OFF FRIDAY NIGHT. STORM
TOTAL ACCUMULATIONS THROUGH FRIDAY SHOULD RANGE FROM 4 INCHES FOR
NORTH CENTRAL WISCONSIN UP TO 5 TO 7 INCHES FROM SOUTHEAST
MINNESOTA INTO WESTERN AND SOUTHWEST WISCONSIN.
MORE ACCUMULATING SNOW LOOKS POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04
In the hours before
Local storm report, Feb 21, 11:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CST THU FEB 21 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM SNOW NEW HAMPTON 43.06N 92.31W
02/21/2013 M3.0 INCH CHICKASAW IA LAW ENFORCEMENT
2-3" ESTIMATED SNOW DURATION 6 HOURS
1130 PM SNOW 1 SW ELKADER 42.85N 91.41W
02/21/2013 M2.0 INCH CLAYTON IA PUBLIC
ESTIMATED. TOUGH TO MEASURE DUE TO THE WIND.
SNOW DURATION 6 HOURS
1113 PM SNOW 1 ENE AUSTIN 43.68N 92.95W
02/21/2013 M1.0 INCH MOWER MN BROADCAST MEDIA
SNOW DURATION 2 HOURS
1117 PM SNOW DECORAH 43.31N 91.79W
02/21/2013 M0.8 INCH WINNESHIEK IA PUBLIC
SNOW DURATION 2 HOURS
&&
IRIS SYSTEMWinter Storm, Buffalo
- When
- February 21, 11:30 PM CST to February 22, 12:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Public
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported total was 8.3 inches at Mississippi River Lock and Dam 4 near Alma.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, February 21, 20131 death · 2 injured · $280,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Mississippi, February 21 to 22, 2013$212,000 · EF2 · 23 events
- Ice Storm and Winter Weather in Missouri, February 21, 2013$750,000 · 11 events
- Winter Storm and Winter Weather in Illinois, February 21, 2013$150,000 · 19 events
- Tornado and Hail in Louisiana, February 21 to 22, 2013$75,000 · EF1 · 2 events
- Winter Weather in Texas, February 21, 2013$85,000 · 2 events
- Heavy Snow in Iowa, February 21 to 22, 201338 events
- Winter Storm in Missouri, February 21 to 22, 201337 events
- Winter Storm in Missouri, February 21, 201334 events
- Tornado and Hail in Louisiana, February 21 to 25, 2013$5,000 · EF1 · 7 events
- Tornado and Hail in Louisiana, February 21, 2013EF1 · 3 events
- Heavy Snow in Nebraska, February 21 to 22, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432833.